Alert archive / Oregon / Red Flag Warnings in 2014

Red Flag Warning 30, NWS Medford, OR

September 11, 20144 counties in Oregon

NWS Medford, OR issued this red flag warning at Sep 11, 2014, 2:30 PM PDT for 4 counties in Oregon. It took effect at Sep 11, 2014, 10:00 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2014, 2:30 PM PDT (21:30 UTC)
In effect from
Sep 11, 2014, 10:00 PM PDT
Expired
Sep 12, 2014, 10:00 AM PDT
In force
12 hr
Issued by
NWS Medford, OR

Counties Douglas County, OR, Jackson County, OR, Klamath County, OR, Lane County, OR

The radar

The Medford radar (KMAX), 112 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WWUS86 KMFR 112130
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
230 PM PDT THU SEP 11 2014

CAZ280-ORZ619>621-112230-
/O.CAN.KMFR.FW.A.0027.140912T0500Z-140912T1700Z/
WESTERN KLAMATH NATIONAL FOREST-WESTERN ROGUE RIVER-
SISKIYOU NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-
230 PM PDT THU SEP 11 2014

...FIRE WEATHER WATCH IS CANCELLED FOR COMBINATION OF STRONG
   WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 280...
   619...620 AND 621...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FIRE
WEATHER WATCH. 

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

&&

$$

ORZ617-623-121230-
/O.UPG.KMFR.FW.A.0027.140912T0500Z-140913T0500Z/
/O.NEW.KMFR.FW.W.0030.140912T0500Z-140912T1700Z/
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
230 PM PDT THU SEP 11 2014

...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
   PDT FRIDAY FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE
   HUMIDITIES FOR FIRE WEATHER ZONES 617 AND 623...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PDT
FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA: FIRE WEATHER ZONES 623 AND 617 

* WIND...EAST 10 TO 15 MPH WITH HIGHER GUSTS.

* HUMIDITY...RECOVERIES TO 20 TO 30 PERCENT.

* IMPACTS...VERY DRY CONDITIONS WILL PROMOTE ACTIVE WILDFIRE 
  BEHAVIOR.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5|

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$

VISIT US AT WWW.WEATHER.GOV/MEDFORD

STOCKTON
2 follow-up statements
737 
WWUS86 KMFR 121355
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
655 AM PDT FRI SEP 12 2014

ORZ617-623-121700-
/O.CON.KMFR.FW.W.0030.000000T0000Z-140912T1700Z/
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
655 AM PDT FRI SEP 12 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS
MORNING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE   
HUMIDITIES FOR FIRE WEATHER ZONES 617 AND 623...

* AFFECTED AREA: FIRE WEATHER ZONES 623 AND 617

* WIND...EAST 10 TO 15 MPH WITH HIGHER GUSTS.

* HUMIDITY...RECOVERIES TO 20 TO 30 PERCENT.

* IMPACTS...VERY DRY CONDITIONS WILL PROMOTE ACTIVE WILDFIRE 
  BEHAVIOR.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5|

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$


VISIT US AT WWW.WEATHER.GOV/MEDFORD
956 
WWUS86 KMFR 121703
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1003 AM PDT FRI SEP 12 2014


ORZ617-623-121815-
/O.EXP.KMFR.FW.W.0030.000000T0000Z-140912T1700Z/
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
1003 AM PDT FRI SEP 12 2014

...RED FLAG WARNING HAS EXPIRED FOR COMBINATION OF STRONG WINDS
AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 617 AND 623...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. OVERNIGHT HUMIDITY
RECOVERIES WILL CONTINUE TO BE POOR IN THE FOOTHILLS AND PEAKS OF
THE CASCADES THROUGH SUNDAY NIGHT. BUT, EASTERLY WINDS WILL BE
WEAK.

$$
DW

VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 11, 8:58 AM PDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 11, 8:58 AM PDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
858 AM PDT THU SEP 11 2014

.DISCUSSION...THE FORECAST WILL BE UPDATED TO ADD A SMALL CRAFT
ADVISORY FOR WINDS TO THE OUTER PORTION OF THE WATERS (BEYOND 10NM
FROM SHORE) THROUGH THIS EVENING WITH THE STRONGEST NORTHERLY
WINDS OCCURRING NORTH OF GOLD BEACH.

THE MAIN ISSUE OF THE DAY WILL BE EXAMINING THE NEWLY ARRIVED MODEL
DATA TO MAKE A DECISION ABOUT UPGRADING THE FIRE WEATHER WATCH FOR
TONIGHT INTO FRIDAY MORNING FOR THE MID SLOPES AND RIDGES FROM THE
CASCADES WESTWARD. THE OFFSHORE EASTERLY FLOW IS NOT EXPECTED TO
BE AS STRONG TONIGHT AS IT WAS LAST NIGHT, BUT SPEEDS OF AROUND 10
MPH SHOULD BE COMMON IN THE WATCH AREA.

ANOTHER FOCUS WILL BE ON THE DIRECTION OF SMOKE DISPERSION FROM
THE HAPPY CAMP COMPLEX, AND TO A LESSER EXTENT ALSO THE 790 FIRE
IN THE SKY LAKES WILDERNESS. THE 700 MB WINDS (WHICH IS ABOUT
10000 FT MSL) ARE STILL OUT OF THE WEST-NORTHWEST THIS MORNING.
THIS HAS SPREAD SMOKE ACROSS NORTHERN CALIFORNIA. MODOC COUNTY AND
SOUTHERN SISKIYOU COUNTY WILL HAVE AIR QUALITY IMPROVE TONIGHT
WHILE IT DETERIORATES FOR THE ROGUE VALLEY AND KLAMATH BASIN AS
WINDS BACK TO SOUTHWEST. A SOUTHERLY FLOW ALOFT IS LIKELY TO
CONTINUE THROUGH WEDNESDAY.

DRY CONDITIONS WITH HOT AFTERNOON HIGH TEMPERATURES WILL CONTINUE
THROUGH THE WEEKEND. IT IS THEN EXPECTED TO BE COOLER BUT
REMAINING DRY WITH HIGH TEMPERATURES STILL ABOVE NORMAL EARLY NEXT
WEEK. A CHANGE IN THE PATTERN IS LIKELY NEXT WEEK FOR WEDNESDAY
INTO THURSDAY. THE TRACK AND STRENGTH OF AN UPPER TROUGH HAS A
HIGH LEVEL OF UNCERTAINTY, BUT IT WILL LIKELY BRING COOLER,
ONSHORE FLOW AND AT LEAST A MEAGER PROBABILITY OF PRECIPITATION.

&&

.AVIATION...FOR THE 11/12Z TAF CYCLE...THE AREA WILL REMAIN VFR
THROUGHOUT THE TAF PERIOD...EXCEPT FOR SOME REDUCED VISIBILITY IN
WILDFIRE SMOKE OVER WESTERN SISKIYOU COUNTY. CONTINUED OFFSHORE
FLOW WILL ALSO LIKELY PREVENT ANY STRATUS ALONG THE COAST
OVERNIGHT INTO FRIDAY. SVEN

&&

.MARINE...UPDATED 315 AM PDT WED 10 SEP 2014...OFFSHORE HIGH
PRESSURE AND A THERMAL TROUGH NEAR THE COAST WILL PRODUCE NORTH
WINDS AND WIND WAVE DOMINATED SEAS, STRONGEST AND STEEPEST OVER
THE NORTHERN OUTER WATERS. THE NORTH WIND PATTERN WILL PERSIST
THROUGH TODAY. THEN...THE THERMAL TROUGH WILL WEAKEN AND MOVE
INLAND FRIDAY WITH LIGHTER WINDS AND SEAS OVER THE WATERS. THE
LIGHTER WINDS WILL PREVAIL THROUGH THE WEEKEND. SVEN

&&

.FIRE WEATHER...A RED FLAG WARNING IS CURRENTLY IN EFFECT UNTIL 10AM
FOR THE COMBINATION OF LOW RH RECOVERIES AND GUSTY WINDS THAT ARE
PRESENT IN THE OFFSHORE FLOW OVER THE REGION FOR WESTERN SISKIYOU
COUNTY. CURRENT RH VALUES ARE IN THE 14-30 PERCENT RANGE IN THAT
AREA AS OF 4 AM. THE OFFSHORE FLOW CONTINUES THROUGH TONIGHT INTO
FRIDAY MORNING WITH POOR RECOVERIES AT THE RIDGES AND GUSTY
OFFSHORE WINDS THAT WILL SPREAD INLAND AND UP THE CASCADES IN THE
CURRENT WATCH AREA. THE THERMAL TROUGH MOVES INLAND FRIDAY
BRINGING THE HOTTEST DAY. WITH THIS PATTERN THERE WILL BE
CONVERGENCE ON THE CASCADES BUT THE UP VALLEY FLOW IS WEAKER THAN
USUAL WITH THE BRIEF INLAND INCURSION OF THE THERMAL TROUGH AND
WILL LEAVE THE HAINES AT A COMPUTED 5. SVEN

&&

.PREV DISCUSSION... /ISSUED 329 AM PDT THU SEP 11 2014/

DISCUSSION...A WARM AND DRY AIR MASS WILL REMAIN IN PLACE THROUGH
SUNDAY AT LEAST...WITH LITTLE CHANGE TO TEMPERATURES FROM DAY TO
DAY. UPPER RIDGING AND A SURFACE THERMAL TROUGH WILL ACT IN
CONCERT TO KEEP THE WARM AND DRY CONDITIONS IN PLACE IN THE
SHORT-TERM...AND THE DROUGHT CONDITIONS MAY KEEP THESE CONDITIONS
IN PLACE THROUGH THE EXTENDED.

FIREFIGHTING EFFORTS WILL DEFINITELY BE IMPACTED BY THIS WEATHER
PATTERN...AND THERE IS A FIRE WEATHER DISCUSSION BELOW THAT
HIGHLIGHTS THIS.

TODAY WILL FEATURE TEMPERATURES 10 DEGREES ABOVE NORMAL...WITH THE
MOST ANOMALOUSLY HIGH READINGS AT THE COAST. BOTH SIDES OF CAPE
BLANCO...IN BROOKINGS AND IN NORTH BEND...SHOULD REACH INTO THE 80S
TODAY. A SLIGHT ONSHORE FLOW COMPONENT TO THE WINDS MAY CREEP IN
DURING THE AFTERNOON AT THE COAST PER THE RAP13 MODEL...AND THIS
SHOULD KEEP THE COAST FROM GETTING AS HOT AS 5 SEP WHEN NORTH BEND
HIT 90 DEGREES.  NEVERTHELESS...IT WILL BE A WARM DAY AT THE COAST.
INLAND LOCATIONS WILL EXPERIENCE EAST WINDS TODAY AS THE PRESSURE
GRADIENT PEAKS ACROSS THE FORECAST AREA...AND THE CASCADES WILL
BECOME GUSTY AS BOUNDARY LAYER FLOW REMAINS AT ABOUT 15 KT PER THE
NAM12 DURING THE DAY. REGARDING SMOKE IMPACTS...WINDS WILL SHIFT
FROM A GENERALLY NORTHEAST TO SOUTHWEST DIRECTION TO A MORE WEST TO
EAST DIRECTION...BRINGING SMOKE INTO THE SCOTT AND SHASTA VALLEYS
THIS AFTERNOON FROM THE HAPPY CAMP COMPLEX.

HOT AND DRY CONDITIONS CONTINUE FRIDAY AS THE THERMAL TROUGH SHOVES
INLAND DURING THE DAY. WINDS WILL BE WESTERLY IN THE AFTERNOON
ACROSS MOST OF THE FORECAST AREA...A 180 DEGREE CHANGE FROM THE
PREVIOUS AFTERNOON. AS IS TYPICAL...THIS SHOULD BE THE HOTTEST AND
DRIEST DAY FOR THE WEEK. SINGLE DIGIT HUMIDITIES ARE EXPECTED IN
MANY LOCATIONS. THIS...IN ADDITION TO STEEPENING LAPSE RATES IN AN
UNSTABLE AIR MASS...WILL PROVIDE POTENTIAL FOR VERY ACTIVE FIRE
BEHAVIOR AT AREA WILDFIRES. SOME SOUTHERLY COMPONENT TO THE WINDS
ALOFT SHOULD BRING SOME SMOKE INTO SOUTHWEST OREGON VALLEYS ON
FRIDAY.

UPPER RIDGING FLATTENS SOME ON SATURDAY BUT REBUILDS QUICKLY
SUNDAY...AND THE AIR MASS REMAINS HOT AND DRY...WITH TEMPERATURES
GENERALLY REMAINING STEADY OVER THE WEEKEND.

FROM MONDAY ON I AM FAVORING CONTINUED ABOVE NORMAL TEMPERATURES AND
DRY CONDITIONS...AS MODELS HAVE CONTINUED TO BE TOO STRONG WITH
TROUGHS IN THE EXTENDED FORECAST TIMEFRAME. LATEST MODEL RUNS
ESSENTIALLY SUGGEST ENHANCED SOUTHWEST WINDS ON MONDAY WITH SOME
COOLING AS A SHORTWAVE TROUGH RIDES OVERTOP OF THE RIDGE. THIS MAY
MEAN A MARINE LAYER COOLS THE COAST SIGNIFICANTLY BUT THE INLAND
AREAS SHOULD KEEP ABOVE NORMAL TEMPERATURES. NO RAIN IS EXPECTED
WITH THIS TROUGH.

THERE ARE VERY BIG DIFFERENCES LATER NEXT WEEK WITH THE GFS
SUGGESTING A DEEP TROUGH BRINGING SOME RAIN TO THE COAST...WHILE THE
ECMWF IS MUCH WARMER AND DRIER...KEEPING THE TROUGH EFFECTS TO THE
NORTH OF OUR AREA. AND YOU GUESSED IT...I'M FAVORING THE ECMWF GIVEN
THE DROUGHT CONDITIONS AND PREVIOUS MODEL PERFORMANCE IN SIMILAR
SITUATIONS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...     FIRE WEATHER WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     ORZ619>621.
     FIRE WEATHER WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
     ORZ617-623.

CA...FIRE WEATHER WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     CAZ280.
     RED FLAG WARNING UNTIL 10 AM PDT THIS MORNING FOR CAZ280.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL
     11 PM PDT THIS EVENING FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT FRIDAY
     FOR PZZ370-376.

DW/JRS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:13 AM PDTSmall Craft Advisory for Hazardous SeasMFR38 hr
Sep 11, 8:35 AM PDTSmall Craft Advisory for WindsMFR20 hr

Nearby

Red Flag Warnings in Oregon, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.